Nitroprusside toxicity Treatment
Acute cyanide toxicity occurs when the cyanide ions bind to tissue cytochrome oxidase and interfere with normal oxygen utilization. This as a result leads to metabolic acidosis, cardiac arrhythmias, and increased venous oxygen content (as a result of the inability to utilize oxygen). Another early sign of cyanide toxicity is the acute resistance to the hypotensive effects of increasing doses of sodium nitroprusside (tachyphylaxis). (It should be noted that tachyphylaxis implies acute tolerance to the drug following multiple rapid injections, as opposed to tolerance, which is caused by more chronic exposure). Cyanide toxicity can usually be avoided if the cumulative dose of sodium nitroprusside is less than 0.5 mg/kg/h.
Symptoms: Cyanide toxicity is often associated with the odor of almonds on breath and can result in acidosis, tachycardia, mental status changes, and death.
How to intervene: Patients with cyanide toxicity should be mechanically ventilated with 100% oxygen to maximize oxygen availability.
Pharmacological treatment: Treatment of cyanide toxicity depends on increasing the kinetics of the two reactions by administeringsodium thiosulfate (150 mg/kg over 15 min) or 3% sodium nitrate (5 mg/kg over 5 min), which oxidizes hemoglobin to methemoglobin, or by limiting the administration of nitroprusside.
Methemoglobinemia from excessive doses of sodium nitroprusside or sodium nitrate can be treated with methylene blue (1–2 mg/kg of a 1% solution over 5 min), which reduces methemoglobin to hemoglobin.
Symptoms: Thiocyanate toxicity causes anorexia, fatigue, and mental status changes, including psychosis, weakness, seizures, tinnitus, and hyperreflexia. Thiocyanate is usually excreted in the urine. Toxicity can be minimized by avoiding prolonged administration of nitroprusside and by limiting drug use in patients with renal insufficiency. If necessary, thiocyanate can be removed by dialysis.
Chanmugam Arjun, Thomasset Keith, “Chapter 177. Antihypertensive Agent Toxicity” (Chapter). Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM: Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 6e